SSRIs and gastrointestinal bleedingBMJ 2005; 331 doi: https://doi.org/10.1136/bmj.331.7516.529 (Published 08 September 2005) Cite this as: BMJ 2005;331:529
- Carol Paton, chief pharmacist (Carol.Paton@oxleas.nhs.uk),
- I Nicol Ferrier, professor of psychiatry
- Oxleas NHS Trust, Dartford, Kent DA2 7WG
- School of Neurology, Neurobiology, and Psychiatry, University of Newcastle upon Tyne, Royal Victoria Infirmary, Newcastle upon Tyne NE1 4LP
There are theoretical reasons for believing that selective serotonin reuptake inhibitors (SSRIs), widely used to treat depression, might increase the risk of gastrointestinal bleeding. Gastroprotective drugs are advocated for high risk patients taking non-steroidal anti-inflammatory drugs, another class of drug that causes gastrointestinal bleeding. What is the evidence that this advice should be extended to patients receiving SSRIs?
Serotonin is released from platelets in response to vascular injury and promotes vasoconstriction and a change in the shape of the platelets that leads to aggregation.1 Platelets cannot themselves synthesise serotonin. SSRIs inhibit the serotonin transporter, which is responsible for the uptake of serotonin into platelets. It could thus be predicted that SSRIs would deplete platelet serotonin, leading to a reduced ability to form clots and a subsequent increase in the risk of bleeding.
We have reviewed the published database studies on the relation between SSRI use and gastrointestinal bleeding. Four of these studies compared the risk of an upper gastrointestinal bleed in those …
Log in using your username and password
Log in through your institution
Sign up for a free trial